Hail, Custer
- When
- July 9, 12:46 AM MST
- Where
- Custer County, 6 mi SE of Folsom
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.759, -102.785
A early morning severe thunderstorm developed over eastern Custer County and tracked across northern Oglala Lakota County. The storm produced hail around quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A early morning severe thunderstorm developed over eastern Custer County and tracked across northern Oglala Lakota County. The storm produced hail around quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 9:43 PM MST, 3 hours 3 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1043 PM MDT Wed Jul 8 2020 .DISCUSSION...(This Evening Through Wednesday) Issued at 245 PM MDT Wed Jul 8 2020 Currently, an upper level low is centered over the Northern Rockies in Canada, with a trough extending southward through the Inter- Mountain west, with an upper ridge over the Central Plains. These features are producing southwesterly flow aloft over the forecast area. At the surface, a stationary boundary extends across the Eastern Dakotas into the Nebraska Panhandle, with a dryline/lee trof extending through the Black Hills. Satellite imagery shows a shortwave pushing through southeastern Wyoming, with limited cloud cover currently over the area. Winds are gusty across southern Campbell and Weston County with relative humidity values of 10 to 15 percent. For this afternoon and evening, southwesterly downslope winds are continuing in the Red Flag Warning area. KGCC is currently at criteria, but expect conditions to improve in the next hour or two as winds become northerly. Therefore will hold off on expanding the Red Flag Warning area. As far as storms this afternoon and evening, could see some widely scattered strong storms, but severe potential should be limited due to the timing of the shortwave being a little later. Winds will decrease later this evening with lows falling into the lower 50s to lower 60s. An upper ridge will build over the area on Thursday and Friday leading to warming temperatures. On Thursday, easterly low level flow may produce isolated thunderstorms over and near the eastern slopes of the Black Hills. There is a better chance of thunderstorms over western and central South Dakota on Friday as southerly flow increases the low level moisture to the east of a surface trough. A transient upper ridge will lead to dry weather on Saturday with more unsettled weather for the beginning of next week. && .AVIATION...(For the 06Z TAFS Through 06Z Thursday Night) Issued At 1041 PM MDT Wed Jul 8 2020 VFR conditions will generally continue through the TAF period. Areas of TSRA continue to impact south-central SD this evening, which could produce localized MVFR conditions and gusty, erratic winds. A few other storms are possible overnight tonight into Thursday morning, mainly across southern SD. Otherwise, VFR conditions continue overnight tonight through Thursday. && .FIRE WEATHER... Issued at 245 PM MDT Wed Jul 8 2020 Critical fire weather conditions will continue through this afternoon over fire weather zones 315 and 317 in northeastern Wyoming. The minimum RH in those areas is already 10-15 percent with westerly winds of 15-25 mph, gusting to 30-35 mph. A Red Flag Warning continues into the evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Eagan
Hazardous Weather Outlook National Weather Service Rapid City SD 340 AM MDT Wed Jul 8 2020 SDZ024-026>031-041>044-046-047-049-072-074-090945- Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Hermosa Foot Hills- 340 AM MDT Wed Jul 8 2020 /440 AM CDT Wed Jul 8 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening. Hail and strong winds will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected on Friday, some of which could be severe. More thunderstorms will be possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ055-058-090945- Southern Campbell-Weston- 340 AM MDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Breezy winds and very low relative humidity values will produce critical fire weather conditions this afternoon. A few thunderstorms will be possible today, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday More thunderstorms will be possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ025-032-073-WYZ057-090945- Northern Foot Hills-Haakon-Southern Meade Co Plains- Wyoming Black Hills- 340 AM MDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight A few thunderstorms will be possible today, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are expected on Friday, some of which could be severe. More thunderstorms will be possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-WYZ054-056-071-090945- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Campbell-Western Crook-Northeastern Crook- 340 AM MDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible on Friday, some of which could be severe. More thunderstorms will be possible early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 1217 AM CDT Thu Jul 9 2020 SDZ049-090600- Tripp SD- 1217 AM CDT Thu Jul 9 2020 ...STRONG THUNDERSTORM OVER WEST CENTRAL TRIPP COUNTY... At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm 3 miles northeast of Carter, or 15 miles west of Winner, moving southeast at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... Winner, Carter and Witten. LAT...LON 4333 10021 4351 10021 4343 9975 4319 9989 TIME...MOT...LOC 0517Z 292DEG 14KT 4342 10016 Rudge
Special Weather Statement
National Weather Service Rapid City SD
1231 AM CDT Thu Jul 9 2020
SDZ049-090615-
Tripp SD-
1231 AM CDT Thu Jul 9 2020
...STRONG THUNDERSTORM OVER NORTHWESTERN TRIPP COUNTY...
At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Witten, or 20 miles south of Presho, moving east at 25
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Ideal.
LAT...LON 4344 9978 4354 10022 4369 10022 4371 10018
4369 10014 4370 10013 4368 10011 4370 10005
4369 9989 4367 9987 4369 9986 4368 9973
TIME...MOT...LOC 0531Z 283DEG 23KT 4362 10015
RudgeSpecial Weather Statement
National Weather Service Rapid City SD
1237 AM MDT Thu Jul 9 2020
SDZ031-090715-
Pennington Co Plains SD-
1237 AM MDT Thu Jul 9 2020
...STRONG THUNDERSTORM OVER SOUTHEASTERN PENNINGTON COUNTY...
At 1237 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Scenic, or 37 miles east of Rapid City, moving east at
25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Scenic, Pinnacles Ranger Station and northern Badlands National Park.
LAT...LON 4382 10266 4399 10257 4391 10211 4370 10221
4370 10230
TIME...MOT...LOC 0637Z 291DEG 21KT 4387 10253
RudgeSpecial Weather Statement
National Weather Service Rapid City SD
127 AM MDT Thu Jul 9 2020
SDZ030-031-090815-
Custer Co Plains SD-Pennington Co Plains SD-
127 AM MDT Thu Jul 9 2020
...STRONG THUNDERSTORM OVER NORTHEASTERN CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES...
At 127 AM MDT, Doppler radar was tracking a strong thunderstorm near
Folsom, or 27 miles southeast of Rapid City, moving east at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Scenic, Folsom, Sheep Mountain Table and Badlands National Park.
LAT...LON 4374 10292 4385 10292 4385 10259 4381 10241
4369 10247 4369 10280
TIME...MOT...LOC 0727Z 289DEG 23KT 4381 10282
RudgeThe Rapid City radar (KUDX), 41 km away, was scanning. The volume nearest the first event began at 07:43 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 907032, 907033.